Knock, Knock. Who’s There? Oh It’s You, Seroquel. 

I said I’d keep everyone posted on my recent decision to come off of Seroquel. (As you recall, I was dealing with weight gain side effects.)

Well I’ve been completely off for 2 weeks (after weaning down for 2 weeks) and it’s been a struggle. My moods are all over the place, I’m certainly not sleeping, and it’s put a strain on my family. My wife has endured additional stress and we have been fighting more. I feel badly about it, and of course I also wish she could be more supportive of my decision. But when it comes down to it, our long-time agreement has been in order for this marriage to work, I must stay on meds. 

When it comes down to it, I am excited about losing 5lbs. The scale hasn’t budged in so long, and this gave me hope. But I’ve weighed out my situation (no pun intended..) and have decided to go back on the Seroquel. I gave it a try, but I can’t help that my illness requires certain medications. I admit I feel defeated. But I also know this is just me being responsible. 

Thanks for listening to my saga. I know many of you have experienced Seroquel side effects and I thank you for sharing your experiences with me. Best of wellness to all of you. 

  

Advertisements

Buh Bye, Seroquel

So, I’ve made a decision to come off of Seroquel. The weight I’ve gained with it has overstayed it’s (non-existent) welcome.

Bipolar weight pills

I know what you must be thinking. And before you lecture me on quitting meds, please know I am making this move based on careful consideration. I have been on Seroquel for about two years now, along with Lithium and Abilify. My current dose is 200mg. When I first started taking it, I just noticed my extreme sleepiness. This was good, since I am a natural insomniac. I started on only 100mg, and after some time, went up to the current dose. I know people on higher doses, and folks on lower doses. Every individual is different. Dosages are based on brain chemistry, body weight, interactions with other meds, etc.

The Cost of Side Effects

I certainly don’t want to scare anyone out of taking Seroquel because it is a really effective drug, and it has absolutely saved my life in many ways. It’s just that I am at a point where the side effects are not worth my time anymore. Seroquel is known for weight gain as a side effect (several psych meds have this quality), and I have been researching many sources and forums, as well as discussions with my psychiatrist, and it is an unfortunate fact. I put on 20 pounds with this medication. Many other folks have put on 40-50 pounds. On my 5’1″ frame, 20 pounds is kind of a lot.

It’s a Personal Thing

I definitely battled with this decision. I already have insomnia, and Seroquel has helped rock me to sleep each night since taking it. I also haven’t had any full blown manic episodes since being treated with it. So, yes, coming off of it does frighten me a little. But, conversely, I am becoming quite dismayed at stepping onto the scale and not seeing it budge. I have completely changed my eating habits, which includes pretty much all health food, and small portions. I even signed up for a gym membership. Yet my jeans still don’t fit. I feel discouraged and it’s bringing me down.

Keeping Up With Progress

So far I have cut my dose in half and I am having a hard time falling asleep at night. I am not experiencing any mania or psychotic episodes, luckily. My wife is fully aware of my plan, and is on board. This helps with monitoring my moods, especially with the changing season.

scale
I have not yet spoken to Dr. B. about this. I plan to at our next appointment, which isn’t until May. Honestly, I want to see how well I do without his input right now. Also, I’m a little shy of trust for him and his office after the urinalysis incident. I just thought I’d share my current experience with you guys. We all know what a pain in the ass it is to find meds that work out for us in all areas.

Sources:
Seroquel XR Side Effects Study
(Just Google Seroquel and weight gain/side effects. There is a world of information on the topic.)

Take a Chance with the Side Effect Dance

66e94449afd94735891b4623f894b039

I know I’ve written about side effects in the past, and this is one topic we all seem to be on the same page about. Side effects suck! My latest endeavor has been trying to lose weight. Over the last year, I have put on a bit of weight, and am having a more difficult time than usual in getting rid of it. I examined my timeline of events- I went on my current cocktail of Lithium, Abilify, and Seroquel about a year and a half ago. And then last fall/winter my wife was pregnant and I know I can attribute some of my tummy to joining her in prego eating. Okay, between those two variables, I put on about 30 pounds. I realize to some, this doesn’t seem extreme. However, I am only 5’1″ and I have a petite frame. None of my clothes fit. I feel uncomfortable. The CDC rates my BMI as overweight. Yeah it’s time to take action.

I gave up sweets and other junk food. I stopped drinking soda. I don’t eat red meat, and I adopted a strict regimen of vegetables and fruits and lean protein. Nothing fried enters my mouth. I exercise. After a few months of this lifestyle change, I dropped barely 5 pounds. I couldn’t believe that my weight was hardly moving despite my efforts. I was really discouraged and trying not to become depressed.

This is when I decided to go further, and research my medications. I learned that two of the three meds I’m on have a tendency to contribute to weight issues. These weight issues include gaining of weight, and/or difficulty in losing excess pounds. Immediately I flashed back to about 12 years ago when I was an inpatient in the psych hospital, and I had gained a good 30 pounds within a month’s time. But that time Depakote was the culprit. I never want to go back to that feeling again. So I knew at that moment I had to consult with my psychiatrist. I hate the way I look. I’m tired of feeling bloated. If I can’t look good, then I don’t feel good.

I decided to ask him about alternatives to Seroquel. This was scary because the Seroquel really does seem to be a miracle drug for me. I figured the Seroquel had to be the problem child since I am on a medium to high dose. I am on a very low dose of Abilify so I didn’t think it was contributing as much. When I went to my last appointment, I expressed my concerns and explained the efforts I have been trying. He asked me to honestly tell him which of the two helps me more. Of course his question presented a battle internally for me- my own self-fueled convictions say “Seroquel makes you fattest”- but I knew the truth, and that was Seroquel helps me the most. Nights when I don’t take it, I cannot sleep and the next few days I’m completely thrown off. If I skip Abilify, I barely notice. I was honest with him. Clearly this resulted in his decision to wean me off of Abilify, and continue my Seroquel.  He even informed me that Abilify is actually more prominent in weight issues than Seroquel, even at a low dose. He also mentioned that Zyprexa (which I had been on in the past) is not a good alternative to Seroquel when weight is a concern because it’s even worse thatn the other two.  He said to continue what I have been doing in regards to eating and exercise, and in a couple of months I should notice a difference in my weight.

So, it has been a week. I’m watching what I eat and weighing myself. I came off the Abilify pretty smoothly. At this point we shall see. I’ll keep posted. If anyone has any stories of weight gain as a side effect, please share!